7 Symptoms Of Switching Birth Control Methods To Watch Out For

Updated:
Ashley Batz/Bustle

So you've decided to shift your contraceptive methods. Good on you for taking advantage of the options available to you! But whether you're going from condoms to the combined hormonal pill, the combined pill to the mini-pill, an IUD to an implant, or any other change, there are symptoms that can happen as your body's adjusting to the birth control change. It's important to pay attention to these symptoms, as they may indicate that that birth control isn't the right choice for you.

Everybody has their own reasons for switching birth control. "People may switch birth control because they want to move from a method that needs to be taken daily to one that does not," Dr. Nataki Douglas, MD, PhD, chair of the Modern Fertility Medical Advisory Board, tells Bustle. "Some women try oral contraceptives and are sensitive to the hormones" and decide to change.

It's important to remember several things: The first is that certain side effects may simply disappear after a certain amount of transitioning time, and are only a matter for concern if they never settle down — while others need to be a concern immediately. Another is that you're the one in control of the amount of contraception side effects you're willing to tolerate. As your GP or gynecologist should tell you, some people decide intermittent bleeding during a transition, for example, is acceptable, while others can't deal with it; it's completely your choice.

Here are seven things to watch for when you're changing birth control. They may not mean it's wrong for you, but they definitely signal how your body's coping with its new regime, so pay attention.

1. Changes In Bleeding Patterns

Josep Suria/Shutterstock

Different bleeding patterns are associated with different kinds of hormonal birth control: the combined pill tends to lessen blood flow during your withdrawal periods, while progestin-only birth control, like the mini-pill or an implant, is associated with bleeding at various random points in the cycle. And, at least at first, IUDs are associated with heavier bleeding than normal. People with new IUDs, says Dr. Douglas, "may have some abnormal bleeding that hopefully resolves when the body is used to the new method." If, however, you're switching from non-hormonal to hormonal birth control, your patterns may change in another way, she says: "Hormonal methods tend to result in lighter menstrual flow and sometimes, no flow at all."

If you've just switched to a new method and it's causing bleeding, take note of the times, the amount, and what kind of flow it is (whether it's clotted, brown, or fresh and red), and talk to your doctor about whether this is a normal reaction or a cause for concern.

2. A Drop In Libido

It's actually fairly rare for a drop in libido to occur when you start taking the Pill; only 15% of women in a review of studies covering 8,400 patients reported any decrease in desire after taking the Pill, and it's not at all clear if the two are related. But it does appear to happen (some experts believe it has to do with hormone fluctuations), and it's definitely not something to take lightly. Libido matters, and you should definitely pay attention if your sex drive falls off during a shift.

3. Increased Breast Tenderness

R.Classen/Shutterstock

Increased breast tenderness is actually pretty typical, and most doctors will say that it's nothing to worry about — unless it goes on for far too long, or if it's uncomfortable enough that it interferes with your day-to-day. Changing birth control methods is associated with sensitivity in the breasts, either making them more or less susceptible to pain. If, however, the pain doesn't go away, it's a signal that you need to chat with your medical professional and look at your options. No one needs to experience breast pain.

4. Increased Or Decreased Acne

The FDA has approved three different contraceptive pills for the treatment of acne, and they're all combination pills associated with lowering androgen levels so that you don't produce as much sebum and clog up your pores. Shifting to and from pills is expected to cause a bit of hormonal difficulty, particularly because the mini-pill (which is progesterone-only) is associated with getting worse acne. Acne levels can't be assessed on the spot; you'll need to stick with your method for a cycle or two to see what the end result is.

5. Changes In Vaginal Lubrication

This one tends to be exclusively related to hormone-based birth control: changes in the level of vaginal lubrication can be an interesting mark of how your body is reacting to new hormones. Lowered levels of lubrication are linked to the mini-pill and other methods that don't have estrogen in them. It's easy to supplement your vagina's lubrication with, well, lube — just make sure to use a water or silicone-based lube with latex condoms, because oil-based ones can cause the condom to break.

6. Melasma

Ashley Batz/Bustle

Melasma is a hyperpigmentation disorder that most often turns up as blotches of darker skin on the face, particularly the cheeks and forehead. It can be triggered by hormonal shifts as well as genetics and environment; it often shows up in pregnancy, for example. But hormonal birth control can also be to blame, and the Dermal Institute says that the mini-pill appears to be just as susceptible to causing it as any other hormonal contraceptive; it doesn't appear to matter if they're combined or not.

The dark spots may simply fade once you switch to another birth control method, or prescription cream may be required to make them lessen. But either way, they're not harmful; they're just an overproduction of melanin in the skin.

7. Nausea

This is a symptom of changing birth control methods that's relatively common as an early side effect of the combined pill due to estrogen's interaction with the stomach, but if it sticks around, or turns up when you've shifted to an IUD, an implant, the birth control patch, or condoms, you need to talk to your doctor. Mini-pills also aren't supposed to be linked to nausea, so if you feel prolonged nausea after starting those, other factors may be at play.

Some side effects will go away, but Dr. Douglas tells Bustle that there can be some effects of changing birth control that are important to monitor. If you have a newly placed IUD, she says, "persistent pelvic or stomach pain, fevers and heavy bleeding" mean that you should see a doctor. If you've switched to the combined pill and the side effects aren't lessening, you should also take note. "Side effects that don’t go away suggest that is not the right method for you," she says.

This post was originally published on February 9, 2016. It was updated on June 12, 2019.

This article was originally published on